Format

Send to

Choose Destination
Pharmacol Res. 2017 Jan;115:168-178. doi: 10.1016/j.phrs.2016.11.027. Epub 2016 Nov 22.

Significant HLA class I type associations with aromatic antiepileptic drug (AED)-induced SJS/TEN are different from those found for the same AED-induced DRESS in the Spanish population.

Author information

1
Department of Clinical Pharmacology, La Paz University Hospital-Carlos III, IdiPAZ, School of Medicine, Autonomous University of Madrid, Madrid, Spain. Electronic address: elena.ramirez@inv.uam.es.
2
Institute for Health Research, La Paz University Hospital, IdiPAZ, Madrid, Spain.
3
Department of Clinical Pharmacology, La Paz University Hospital-Carlos III, IdiPAZ, School of Medicine, Autonomous University of Madrid, Madrid, Spain.
4
Clinical Pharmacology Unit, Príncipe de Asturias University Hospital, Department of Biomedical Sciences (Pharmacology), University of Alcalá, Madrid, Spain.
5
Immunology Department, Ramón y Cajal University Hospital, Madrid, Spain.
6
Allergy Department, La Paz University Hospital-Carlos III, IdiPAZ, Madrid, Spain.
7
Dermatology Department, La Paz University Hospital-Carlos III, IdiPAZ, Madrid, Spain.
8
Intensive Care Department, La Paz University Hospital-Carlos III, IdiPAZ, Madrid, Spain.
9
Dermatology Department, Getafe University Hospital, Madrid, Spain.
10
Pathological Anatomy Department, Getafe University Hospital, Madrid, Spain.
11
Clinical Pharmacology Unit, Geriatric Department, Getafe University Hospital, Madrid, Spain.
12
Department of Clinical Pharmacology, La Paz University Hospital-Carlos III, IdiPAZ, School of Medicine, Autonomous University of Madrid, Madrid, Spain. Electronic address: jesus.frias@uam.es.

Abstract

Aromatic antiepileptic drugs (AEDs) are among the drugs most frequently involved in severe cutaneous adverse reactions (SCARs), such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reactions with eosinophilia and systemic symptoms (DRESS). This study investigated the associations between the genetic polymorphisms of HLA class-I and AED-induced SCARs in the Spanish population. HLA class-I genotypes were determined in AED (phenytoin[PHT],lamotrigine[LTG],carbamazepine[CBZ],phenobarbital[PB])-induced SJS/TEN (n=15) or DRESS (n=12) cases included in the Spanish SCAR registry, PIELenRed. There were 3 control groups: (A)tolerant to a single AED, (B)tolerant to any AED, and (C)Spanish population controls. For SJS/TEN, concomitant HLA-A*02:01/Cw15:02 alleles were significantly associated with PHT-cases compared to control groups B and C [(B)odds ratio(OR):14.75, p=0.009;(C)OR:27.50, p<0.001], and were close to significance with respect to control group A (p=0.060). The genotype frequency of the HLA-B*38:01 was significantly associated with PHT-LTG-cases compared with the 3 groups of controls [(A)OR:12.86, p=0.012;(B)OR:13.81; p=0.002;(C)OR:14.35, p<0.001], and with LTG-cases [(A)OR:147.00, p=0.001;(B)OR:115.00, p<0.001;(C)OR:124.70, p<0.001]. We found the HLA-B*15:02 allele in a Spanish Romani patient with a CBZ-case. The HLA-A*11:01 was significantly associated with CBZ-cases [(A)OR:63.89, p=0.002;(B)OR:36.33, p=0.005;(C)OR:28.29, p=0.007]. For DRESS, the HLA-A*24:02 genotype frequency was statistically significant in the PHT-LTG-cases [(A)OR:22.56, p=0.003;(B)OR:23.50. p=0.001; (C)OR:33.25, p<0.001], and in the LTG-cases [(A),OR:49.00, p=0.015;(B)OR:27.77, p=0.005; (C)OR:34.53, p=0.002]. HLA-A*31:01 was significantly associated with the CBZ-cases [(A)OR:22.00, p=0.047;(B)OR:29.50, p=0.033;(C)OR:35.14, p=0.006]. In conclusion, we identified several significant genetic risk factors for the first time in the Spanish Caucasian population: HLA-A*02:01/Cw*15:02 combination as a risk factor for PHT-induced SJS/TEN, HLA-B*38:01 for LTG- and PHT- induced SJS/TEN, HLA-A*11:01 for CBZ-induced SJS/TEN, and HLA-A*24:02 for LTG- and PHT- induced DRESS. The strong association between HLA*31:01 and CBZ-DRESS in Europeans was confirmed in this study.

KEYWORDS:

Aromatic antiepileptic drugs; Carbamazepine (PubChem CID: 2554); Drug reaction with eosinophilia and systemic symptoms; Human leukocyte antigen; Lamotrigine (PubChem CID: 3878); Phenobarbital (PubChem CID: 4763); Phenytoin (PubChem CID: 1775); Severe cutaneous adverse drug reactions; Stevens-Johnson syndrome; Toxic epidermal necrolysis

PMID:
27888155
DOI:
10.1016/j.phrs.2016.11.027
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center